Long-Term Use of Bone Drugs May Come With Higher Risks

Long-Term Use of Bone Drugs May Come With Higher RisksA new study has added to earlier research that suggests long-term use of certain osteoporosis drugs known as bisphosphonates could lead to an increased risk of rare fractures in the thigh bone, HealthDay reports.

According to the National Library of Medicine, osteoporosis is the most common type of bone disease, and involves the thinning of bones. It is most common in older women, and can lead to unusual fractures in which the bone breaks spontaneously, without a serious leg injury.

To perform the study, a team of Swiss researchers analyzed the cases of 477 patients, all above 50 years of age, who received hospital treatment for a femoral fracture. Of the patients studied, 39 showed atypical fractures and 438 had a normal fracture. Each group was compared against 200 people with femoral fractures.

The study results were published in a May issue of the journal Archives of Internal Medicine.

The findings showed that 82 percent of the patients with atypical fractures had been given potentially dangerous drugs to treat osteoporosis, compared with 6 percent of patients with normal fractures. Compared to patients who had no fractures, bisphosphonates were linked to a 47 percent lower risk for classic fractures.

"In conclusion, we have demonstrated that the association between bisphosphonate treatment and the occurrence of atypical fractures of the femur is highly likely and that the duration of such treatment significantly correlated with augmented risk," Dr. Raphael Meier of the University Hospitals of Geneva stated.

The study is not the first to link long-term osteoporosis medication use to broken femurs. In 2010, the U.S. Food and Drug Administration issued a public warning saying the risk of thigh bone fractures could be higher among those taking bisphosphonates.